Hail, Benton
- When
- April 18, 1:00 PM CST
- Where
- Benton County, 3.04 mi ESE of Racket
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.280, -93.430
Quarter sized hail was reported at Truman State Park.
Strong to severe storms moved across portions of central Missouri. As the line of storms, with embedded supercells, moved across the area, hail up to golfballs in size were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Strong to severe storms moved across portions of central Missouri. As the line of storms, with embedded supercells, moved across the area, hail up to golfballs in size were reported. Winds up to 58 mph occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 18, 11:20 AM CST, 1 hour 40 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Springfield MO 1220 PM CDT Thu Apr 18 2024 .KEY MESSAGES... - Severe thunderstorms possible through 7 PM. Primary risk will be large hail to tennis ball size and damaging wind gusts 60-70 mph. Isolated tornadoes possible mainly over south central Missouri. - Below normal temperatures for Friday through Sunday. - Normal to above normal temperatures for next week. - Rain chances for Monday night into Wednesday next week. && .SHORT TERM /THROUGH TONIGHT/... Issued at 203 AM CDT Thu Apr 18 2024 Synoptic overview and current conditions: Upper level analysis and water vapor imagery show upper level low pressure over southern Saskatchewan and Manitoba into North Dakota. South of the low, some quick westerlies with the main upper jet to the north over the northern plains and upper Mississippi valley. Lower to the ground, 850mb low was located over western KS with a low level jet of 40 to 50 kts over central and eastern KS which was aiding the convection currently occurring over northeast KS into northwest MO. This convection was remaining northwest of the CWA so far tonight. A surface front was extending northeast of a low in southwest KS into northeast KS and central/northern MO near the I-70 corridor. Moisture continues to draw northward into the area south of the front and dew points in far southern MO were in the 50s and 60s. Dew points were in the 40s in central MO. Severe weather potential today and this evening: Moisture and instability will continue to increase this morning over the area with ML CAPES in the 1500-2500 j/kg range from late morning into the early evening ahead of southeastward moving cold front. There will be the potential for some discrete cells developing ahead of the front from late morning into the early afternoon before storms become more linear with the main risk being with large hail up to golf ball size. Not overly impressed with 0-1km or 0-3km shear values ahead of the front with this system. As the afternoon wears on, the storms are expected to become more linear along the cold front and the main risk will be with damaging wind gusts up to 60 mph. If you can get a northwest to southeast oriented bowing segment along the QLCS, 0-3km shear vectors of 30-40kts may support an isolated tornado risk over the eastern counties from late afternoon into the early evening. This system should be quick to move through the area with areas in the west likely not receiving much rainfall with more scattered convection. Best thunderstorm chances for any 1 point will generally occur over a 3 to 4 hour window. Convection should end in the east by the mid to late evening with clearing in the west late. Lows tonight will be in the low 40s in the west to the upper 40s to near 50 in the southeast. && .LONG TERM /FRIDAY THROUGH THURSDAY/... Issued at 203 AM CDT Thu Apr 18 2024 Cooler than normal temperatures Friday - Sunday: Behind the front, a cooler air mass will begin to push into the area and will bring cooler than normal temperatures to the area for Friday through the upcoming weekend. Highs will generally be in the 60s with lows dipping into the upper 30s to low 40s over the weekend. Some upper energy will push across the area late in the weekend and may bring some light rain or sprinkles to the area late Saturday into Sunday mainly in the south, but the main energy and moisture will be off to the south of the area. Little to no measurable precipitation is expected with this feature. Temperatures warming back to normal and above normal next week: The Canadian air mass will push east of the area early next week and we should see a return to a low level southerly flow behind the low. Increased low level warm advection and Gulf moisture will also occur. Temperatures should warm back into the upper 60s to mid 70s through the period. Rain chances Monday night - Wednesday: Upper level energy and a surface frontal system should move through the area Monday night into Wednesday of next week bringing the next decent rain chances to the area. Best instability at this time looks to stay south of the area, though there looks like enough for some thunderstorms but severe chances look to be pretty low at this time. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 604 AM CDT Thu Apr 18 2024 For the 18z TAFS, thunderstorms will push into the area during the afternoon hours in the west and shift east across the area during the late afternoon and early evening hours. Will see gusty winds initially out of the south, become southwesterly just ahead of the front and then switch to the northwest and north behind the front. Ceilings will lower into MVFR and some IFR with the convection and then IFR behind the front, improving into MVFR overnight. && .SGF WATCHES/WARNINGS/ADVISORIES... KS...None. MO...None. && SHORT TERM...Lindenberg LONG TERM...Lindenberg AVIATION...Angle
Hazardous Weather Outlook National Weather Service Springfield MO 357 AM CDT Thu Apr 18 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190900- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 357 AM CDT Thu Apr 18 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Elevated hail risk. Elevated thunderstorm wind damage risk. Significant lightning risk. Limited non thunderstorm wind risk. DISCUSSION... Strong to severe thunderstorms are expected to develop ahead of a cold front from this morning into the early evening. Hail to the size of golf balls, damaging wind gusts up to 60 mph and isolated tornadoes will be possible. The risk of severe storms will mainly be east of a Joplin to Nevada line, with the better chances of severe storms further east in central and south central Missouri this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Non-severe thunderstorms will be possible Monday night into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for areas mainly east of an Osage beach to Branson line. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
The Pleasant Hill radar (KEAX), 94 km away, was scanning. The volume nearest the first event began at 19:01 UTC.
13 hail, 3 thunderstorm wind. Local standard time, as filed.
Quarter sized hail was reported at Truman State Park.
Penny sized hail was reported.
Quarter sized hail was reported.
Hail to ping pong balls in size occurred in the city of Eldon. Minor roof and vehicle damage occurred.
Golf ball sized hail was reported just south of St. Elizabeth.
Quarter sized hail was reported to have fallen for several minutes.
Hail up to half dollars in size was reported.
Quarter sized hail was reported.
Multiple power lines were reported with some downed trees causing damage. A 42 mph gust was recorded on a home weather station north of town.
Shingles and some roof decking was removed from the roof of a motel by high wind gusts.
A large tree was uprooted.
Half dollar size hail fell for nearly 10 minutes downing twigs and numerous leaves with hail covering the ground in places.
Quarter sized hail was reported.
Golf ball sized hail fell in a rural portion of the county and was reported by law enforcement.
Quarter sized hail was reported.
Quarter sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175036, 1175020, 1175021, 1175023, 1175025, 1175026, 1175027, 1175030, 1175038, 1175040, 1175042, 1175034, 1175035, 1175028, 1175033, 1175032.